• Upgrades have been completed! Including conversations, 😁😎🏀⚾⚽ Emojis and more.. Read more

Off-topic but appetite-related

Whenever I use prescribed sleeping pill Zopiclone, or over-the-counter sleep aids such as Nytol or Sominex, I suddenly become hungry and, worse, have just got to eat in bed, however late the hour. I even wake in the night sometimes to eat, and always carby food. If I try to snack on low-carb it does not satisfy and I MUST eat carbs in order to get back to sleep.

I kinda thought this just applied to me but recently I chatted to someone who has gained four stones in the past three months. She mentioned that she had suddenly developed a habit of eating in bed, especially late at night... So I asked as a matter of interest, was she using sleep meds of any kind? Funnily enough, she said (because she had never suspected any connection) she was on Zopiclone.

So I would love to know if sleep meds affect anyone else here in this way. I am a near-lifelong insomniac and sleep is never easy for me. However I have now realised that a huge factor in my recent sudden regain - after losing my Dad last October - was probably due in at least part to Zopiclone and also to Nytol.
Get Rid of this ad and join in on the conversation for free today! Tap here!
I used to have Zopiclone occasionally and I seem to remember weight gain being one of the side effects ...
Wow so it is official! I read every online source I could about this and have never yet seen increased appetite listed - only decreased appetite and nausea etc. I couldn't find a reference to eating more on the pack leaflet, either.

Yesterday on an online forum I found a woman who was seriously addicted to Zopiclone. She mentioned a steady weight gain of five stones over the past eight years. Yet she is desperate to be prescribed them again because she now cannot sleep at all without them. Added to my own experience, and the gal who has gained four stones in three months, they are now a personal must to avoid!

They definitely stimulate my appetite for carbs even when I am in ketosis and not cheating. I will speak to my doc anyway because my sleep problems often leave me exhausted and I would love something I could take, say, every other night or every three nights to get a good sleep without guzzling carbs as well!


Clean green leafy machine
Wow girly, what an awful side effect!

I hear you on the sleep issue, I used to have insomnia badly - but have to say that sleep comes easier for me on Atkins woe! Hope you find a solution x


Full Member
I'm on sleep aids at the min too, not purely for my sleep but to manage a personality disorder together with daytime medication.....from what my doctor has said a majority of these medications report increased appetite/thirst....occasionally the two are mistaken...ie your body is crying out for water but you get hunger pangs etc....probably not the case with most of us water guzzlers on here like...but you never know ;)

I tried one a while ago with little to no side effects....its aimed at over 55's mainly as the 'morning after' you're not dizzy/disorientated etc...called Melatonin.... Melatonin - Wikipedia, the free encyclopedia ...interesting read...
Thank you! I have been using melatonin regularly, but not every single night, for about two years now. If I haven't used it for a few days it seems to have more of an effect but some people take it every night.

I use at least 12mg dose per night - the basic 3mg did nothing for me. I was diagnosed with chronic insomnia at age 9 and used to be far, far worse than I am now. Days on end without any sleep at all. Three consecutive nights and four days. On the evening of Day Four I would just crash out. Then the cycle would begin again. And I was living in London then, working fulltime, travelling every day from Wandsworth to Marble Arch, two and a half hours one way, on three separate forms of public transport! I don't know how I did it lol.

I would rather not sleep however than continue to use Nytol etc because they stimulate my appetite for carbs in the same as Zopiclone and perpetuate my 'night eating syndrome'. When I go without sleeping meds it stops. And it is not thirst in disguise, believe me! If only.

I will speak to my doc. He naturally prefers not to prescribe sleeping meds at all but I am older now and I get exhausted so something for every other night would be very welcome.
What an awful thing to have to deal with!! I have noticed that now I'm ancient, I can't cope with work - concentration, sentence construction, remembering - and simple exhaustion... In my yoof I could cope with much less sleep but now I really dread a sleepless night.

I've been having acupuncture and taking some Chinese herbs and I've notice a great difference but I'm stopping it as of this week cos of the cost - I just hope my sleep patterns don't go back to what they were!

Good luck in finding a solution! Insomnia is so debilitating :)
I understand totally Alpaca! If I tried to do NOW what I had to do in London on one night's sleep every four days I would just collapse. It would not be possible. Young and resilient, we take such things in our stride. Older women feel and look younger these days; we have more clothing and hairstyle choices etc, softer makeup, the lot. But our bodies know exactly how many miles there are on the clock!
That is SO true! Lol :)
It must be hard for once-normal sleepers to have their nights disturbed by the side-effects of vital prescribed drugs. Whenever I finally get a full night's sleep - even though I tend to wake several times - I feel so much better for it. Sometimes I awake from a (med-free) sleep in a mildly dazed state - as if my mind cannot take-in the reality of a 'proper' sleep! Can take me a while to fully wake up.
I so relate to what you say girly! :)

Sorry to hear about the RA ber - it must be so awful to deal with! :)

Similar threads